Lamotrigine-associated SJS/TEN overlap during valproate co-therapy managed with rhTNFR-Fc and therapeutic plasma exchange: A case report.
Fang Chen, Xiao Li
✦ AI-curated · Sources linked
Case in brief
A 49-year-old man receiving valproate developed fever and a rapidly spreading erythematous maculopapular eruption after lamotrigine was started at 50 mg once daily. SJS/TEN was not initially recognized; subsequent epidermal fragility, blisters, and a positive Nikolsky sign led to diagnosis, with detachment progressing to approximately 17% of body surface area and a probable lamotrigine causality score. After transient improvement with intravenous immunoglobulin and methylprednisolone, the eruption relapsed during steroid tapering. It cleared after escalation of treatment, including recombinant human TNF receptor-Fc and three plasma exchange sessions. He was discharged on hospital day 33 without reported relapse or sequelae at 3 months.
What made this case unusual
The eruption evolved from a severe drug rash without initial detachment into SJS/TEN overlap, and relapsed during corticosteroid tapering despite earlier treatment, prompting therapeutic plasma exchange as part of rescue management.
Diagnostic / clinical pearl
SJS/TEN may become clinically apparent only as a drug eruption evolves; monitor for epidermal fragility, blistering, and detachment when suspicion persists. The report also highlights reduced starting doses and slow lamotrigine titration during valproate co-therapy.